Virginia, 2018Flooding in Virginia, November 5, 2018
November 5, 2018 · NWS LWX · 6 events in 1 county or zone
A steady, soaking rain driven by isentropic ascent to the north of a warm front, occurred primarily during the morning hours of the 5th. Most locations received 1-2 inches of rainfall, which led to localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A steady, soaking rain driven by isentropic ascent to the north of a warm front, occurred primarily during the morning hours of the 5th. Most locations received 1-2 inches of rainfall, which led to localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 5, 9:48 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 5, 9:48 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
948 AM EST Mon Nov 5 2018
.SYNOPSIS...
Low pressure will move off to the northeast this afternoon.
Another low will track into the Great Lakes tonight before
moving into Canada Tuesday. The cold front associated with this
low will pass through our area Tuesday into Tuesday evening.
High pressure will return for the middle portion of the week,
but low pressure will impact the area Friday. Canadian high
pressure will build overhead during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak surface low is moving into the Virginia Tidewater region
early this morning. Based on surface observations, a coastal
front is backing westward toward I-95, which is resulting in a
10-degree temperature gradient across the greater DC metro area.
This resulted in needing to bump up high temperatures a couple
degrees in some areas. Dry air aloft is beginning to work in
from the west, which is cutting off steadier rain, although
there are still plenty of observations of drizzle and mist. This
trend can be expected to continue into the afternoon as the
steadier rain continues to lift northeast. Rain totals are
exceeding one inch in some locations, which may lead to an
isolated instance of flooding near and east of the Interstate 95
corridor this morning. However, this threat seems to be
diminishing as the heavier rain is exiting.
Of note, some elevated instability is expected to develop near
the track of the surface low (which should traverse the Tangier
Sound area of the Chesapeake Bay) late this morning. Instability
may become briefly rooted in the boundary layer near the
southern tip of Maryland into adjacent parts of the Chesapeake
Bay, and with strong low-level directional/speed shear any
heavier convective elements or isolated thunderstorms could
cause wind gusts of gale force given the low-level jet (35+ kts
at 2000 feet). So far lightning is lacking though, with
convective elements remaining well south and east of the area.
Will have to monitor the evolution of this though.
With abundant low-level moisture continuing to ride over the
warm front (which is expected to stall over central or
southern Virginia) expect overcast skies and patchy drizzle just
about everywhere tonight.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Latest guidance has sped up the cold front which is expected to
cross the area Tuesday (now just after midday as opposed to mid
to late afternoon). The best mid and upper forcing will tend to
lift northward in tandem with an occluding surface low over the
Great Lakes, but the negatively tilted trough and surface cold
front should still be enough to support at least a broken line
of showers and a few thunderstorms Tuesday. A strong low-level
wind field will reside over the area (60+ kts at 850 hPa), so in
addition to the likelihood of strong winds over higher terrain
even outside of convection, gusty to damaging surface winds are
possible even in the lowlands as the showers cross despite a
near-surface stable layer. At the moment, the best instability
appears it will lie across central Virginia into southern
Maryland nearest to the slowly advancing surface warm front, and
this is where the highest and most widespread risk of severe
weather (damaging winds) seems to be. Given the magnitude of the
low-level shear, a couple tornadoes can't be ruled out, either,
particularly in any stronger embedded or semi-discrete cells.
The front should clear the area quickly by evening with shower
activity coming to an end. The push of cooler air behind the
front is a bit drawn out and aimed further north, so although
there will still be a bit of a breeze overnight, it will perhaps
bit a little less than typical in the wake of such a strong
cold front.
High pressure will nose toward the area from the Ohio Valley
Wednesday, but the lack of ridging aloft will allow another weak
shortwave to pivot across the area Wednesday night, likely
resulting in lots of clouds and perhaps a shower or two. Given
the drier low- level air in place and very light QPF output from
the 00z NAM/GFS, opted to leave PoPs out for now but may need
revision in later forecasts.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A longwave upper-level trough will remain over the central CONUS
Thursday night through Friday while the subtropical ridge
remains over Florida into the Atlantic. Northern stream energy
will dive into the northern Plains and Great Lakes Thursday
night, causing low pressure to develop. At the same time, high
pressure over our area to start will retreat into New England
Thursday night. Developing low pressure will cause warm south
and southwest winds overrun the surface colder air in place,
resulting in increasing clouds and perhaps even light rain after
midnight.
The low will track into southern Canada Friday while the cold
front associated with the low approaches from the west. Latest
guidance has come into better agreement in weak coastal low
pressure developing along a stronger baroclinic zone between the
colder air over the land and the relatively warmer waters. This
low is progged to track up the Mid-Atlantic Coast Friday. Warm
air will continue to overrun the surface cooler air in place,
resulting in the likelihood for rain. Despite the coastal low
being weak, if this does develop the pressure falls associated
with it will keep surface colder air in place, so it does not
appear that we will punch into the warm sector at this time.
Therefore, a chilly rain is likely for Friday instead of the
potential for gusty showers or thunderstorms. Will continue to
monitor this trend, but either way it looks like Friday will be
unsettled with the likelihood for rain.
The cold front will pass through late Friday into Friday evening
and Canadian high pressure will build overhead behind it,
bringing drier but chilly conditions for the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
IFR CIGs expected to persist thru tonight (there may be a brief
window early-mid aft where CIGs lift to MVFR but not enough
confidence to raise forecast so briefly given stubborn warm
front to the south and abundant low-level moisture). Winds are
behaving a bit erratically with a surface boundary backing into
the metro area. They are south or southeast to the east the
boundary and more northerly to the west, although speeds are
light. Stronger winds aloft may result in low level wind shear.
After the steady moderate rain moves through this morning,
lighter rain or patchy drizzle is expected this afternoon,
particularly near and northeast of the Potomac River and Blue
Ridge. Patchy drizzle or fog and lower visibilities are likely
just about everywhere tonight.
CIGs/VSBYs overall should gradually lift Tue AM. A broken band
of showers and a few thunderstorms (possibly accompanied by
gusty surface winds) is expected Tuesday, accompanied by sub-
VFR. LLWS may be an issue again Tue AM with a very strong SWLY
LLJ.
VFR returns as winds turn west and become lighter Tue eve thru
Wed.
VFR conditions are expected for Thursday and most of Thursday
night. Rain and subVFR conditions (likely IFR) are likely for
Friday. Drier air may cause cigs to lift out Friday night behind
a cold front.
&&
.MARINE...
A warm front will lift toward the waters today, but stall near
or just to the south. A separate surface boundary has worked
just west of the Bay, resulting in northerly winds on the
Potomac, and more easterly on the rest of the waters. A weak
surface low is expected to cross the middle Chesapeake Bay (near
the Tangier Sound) late this morning. Steady rain is exiting,
but there could be a heavier shower and perhaps a rogue
thunderstorm ahead of the low. A few gale force gusts or even a
waterspout is possible mainly over the middle part of the
Chesapeake Bay and adjacent lower tidal Potomac River.
Otherwise, E to SE gradient winds gusting 20 to 25 kts this
morning warrants a Small Craft Advisory for all waters. Winds
turn north briefly this afternoon as the weak surface low drifts
east, with northerly channeling resulting in gusts to around 20
kts through mid afternoon over the open Chesapeake Bay.
Winds are expected to become lighter tonight as the gradient
relaxes briefly, but winds increase markedly Tuesday as a
strong cold front approaches. For now, a Small Craft Advisory
has been issued for all waters Tuesday (first over open waters,
expanding to all zones by mid to late morning), but gales are
possible with strong winds just off the surface. The question is
how well winds mix outside of any aid from convection. A line
of showers and a few thunderstorms could bring some of these
stronger winds to the surface midday Tuesday into Tuesday
afternoon. Waterspouts can't be ruled out either, especially if
instability roots within the boundary layer given the strong
low-level wind field.
Winds turn west behind the cold front Tuesday night and may be
near Small Craft Advisory levels over the open waters. A
secondary pressure surge Wednesday when mixing is greater is
more likely to prompt additional SCA headlines.
Weak coastal low pressure will develop Thursday night and track
up the Mid-Atlantic Coast Friday. A cold front will pass through
Friday night and high pressure will build toward the area
Saturday. A Small Craft Advisory may be needed for portions of
the waters Thursday night through Saturday.
&&
.TIDES/COASTAL FLOODING...
Low pressure will track up the Mid-Atlantic Coast through midday
before moving off to the northeast later this afternoon. An
increase easterly flow will develop for a period this
morning/midday before turning north to northwest briefly late
this afternoon/early evening. Tidal anomalies will rise as a
result, but with the onshore flow being brief in duration minor
flooding is not expected at this time.
A southerly flow will develop Tuesday ahead of a cold front.
Gusty winds are possible and this will cause anomalies to
increase again. Minor flooding is possible near times of high
tide Tuesday afternoon into Tuesday evening. An offshore flow
will develop later Tuesday night and anomalies will fall.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 PM EST this afternoon for
ANZ530>534-537>543.
Small Craft Advisory from 6 AM to 6 PM EST Tuesday for
ANZ531>534-537-539>543.
Small Craft Advisory from 9 AM to 6 PM EST Tuesday for ANZ530-
535-536-538.
Small Craft Advisory until 11 AM EST this morning for ANZ535-
536.
&&
SYNOPSIS...BJL
NEAR TERM...ADS/DHOF
SHORT TERM...DHOF
LONG TERM...BJL
AVIATION...BJL/ADS/DHOF
MARINE...BJL/ADS/DHOF
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Nov 5, 5:02 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
502 AM EST Mon Nov 5 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
502 AM EST Mon Nov 5 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
An isolated instance of flooding is possible near and east of the
Interstate 95 corridor this morning.
A few thunderstorms are possible mainly over middle portions of
the Chesapeake Bay and lower tidal Potomac River today, and these
could result in gale force wind gusts or a waterspout.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight risk of severe weather on Tuesday along and
ahead of a strong cold front. The main threat is damaging winds.
A Gale Warning may be needed for the waters Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
502 AM EST Mon Nov 5 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight risk of severe weather on Tuesday along and
ahead of a strong cold front. The main threat is damaging winds.
Isolated wind damage due to gusty winds is possible outside of any
shower or thunderstorm activity over the higher terrain as well
during the day Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Fairfax
- When
- November 5, 11:04 AM EST to 3:00 PM EST
- Where
- Fairfax County, 0.83 mi SSE of Burke to 0.77 mi SSE of Burke
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.789, -77.265
Burke Road closed near Heritage Square Drive due to flooding.
Flood, Fairfax
- When
- November 5, 11:04 AM EST to 3:00 PM EST
- Where
- Fairfax County, 1.01 mi WSW of Tremont to 0.93 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.845, -77.238
Woodburn Road closed due to flooding near intersection with Spicewood Drive.
Flood, Fairfax
- When
- November 5, 11:04 AM EST to 1:04 PM EST
- Where
- Fairfax County, 0.22 mi SW of Clarks Crossing to 0.24 mi SW of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.918, -77.303
Lawyers Road closed near Hunter Mill Road due to flooding.
Flood, Fairfax
- When
- November 5, 11:04 AM EST to 1:04 PM EST
- Where
- Fairfax County, 2.45 mi SSW of Sunset Hills to 2.38 mi SSW of Sunset Hills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.917, -77.368
Fox Mill Road closed near Steeplechase Drive due to flooding.
Flood, Fairfax
- When
- November 5, 11:04 AM EST to 1:04 PM EST
- Where
- Fairfax County, 1.66 mi S of Kenmore to 1.73 mi S of Kenmore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.926, -77.266
Old Courthouse Road closed near Besley Road due to flooding.
Flood, Fairfax
- When
- November 5, 1:00 PM EST to 3:00 PM EST
- Where
- Fairfax County, 2.44 mi NNW of Vale to 2.47 mi NNW of Vale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.914, -77.364
Fox Mill Road closed near Thoroughbred Road and between Westwood Hills Drive and Shady Mill Lane due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 5 to 6, 20181 death · 3 injured · $5.6 million · EF2 · 38 events
- Tornadoes and Flash Flood in Mississippi, November 5, 2018$3.6 million · EF2 · 9 events
- Tornadoes in Louisiana, November 5, 2018$325,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Kentucky, November 5 to 6, 2018$870,000 · EF1 · 21 events
- Tornadoes and Damaging Winds in Alabama, November 5 to 6, 2018$1,000 · EF1 · 10 events
- Damaging Wind in Tennessee, November 5, 2018$20,000 · 55 kt wind · 1 event
- Flash Flooding in Arkansas, November 5, 20183 events
- Flooding in Kentucky, November 5 to 6, 20182 events
- Flood in Puerto Rico, November 5, 20181 event
- Tornado in Florida, November 5, 2018EF0 · 1 event
- Heavy Rain in Puerto Rico, November 5, 20181 event
- Damaging Wind in Arkansas, November 5, 2018$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795324, 795326, 795329, 795370, 795371, 795374.